Without a doubt, one of the most common types of medication errors we hear about is when a patient gets the wrong drug. And one of the leading reasons for this is look-alike drug names. This problem is especially prevalent when the two names are spelled similarly and also share the same dosage strength. Thankfully, drug companies and FDA have focused on this problem in recent years and now invest significant resources to test new drug names to make sure they won't be involved in some sort of trademark train wreck. But older names that didn't go through this modern process still abound, especially older generic names. A good example is this name pair:

Dimenhydrinate 50 mg

Diphenhydramine 50 mg

You may know these drugs better by their brand names Benadryl (diphenhydramine) and Dramamine (dimenhydrinate). With the generic names, doctors, nurses and pharmacists have all been known to misread prescriptions, even typed ones, or choose the wrong item from a computer screen or smart phone listing. As you can imagine, all too often this can lead to a medication error reaching the patient.

Another good example came to me last week from the mother of a young woman with psoriasis:

"My daughter was recently prescribed a medication for itching. When she came to visit me last weekend she complained that each time she took the medication she experienced dizziness. I asked to see her prescription bottle and noted that it read: "hydralazine 25 mg – take as needed at bedtime." I contacted the pharmacy and the pharmacist said the prescription should have been filled for hydroxyzine 25 mg, not hydralazine. My daughter had been taking this medication for 10 nights before the mistake was discovered. The prescription bottle had the standard warning labels affixed to it regarding operating a motor vehicle, etc. while taking this medication. I shudder to think what might have happened if she had taken this during the day, became dizzy with a decreased B/P and involved in an automobile accident on her way to work."

Hydroxyzine is the one for itching. Hydralazine is a drug used to lower blood pressure, which this person not only didn't need, but it may well have eventually caused her to faint, perhaps when driving or while walking on a concrete sidewalk.

I'd like to focus on a step that hospitals, FDA and drug manufacturers are taking. The drug name of certain look-alike product labels now appears as a mix of upper and lower case letters, with larger font, italics, underline, background, etc.  Hospitals and pharmacies are also doing this for computer listings of drug names as well as patient labels. We coined the term "tall man letters" to describe this method of calling attention to the unique letter characters in look-alike drug name pairs. This can help pharmacists and others by making the dissimilar letters more conspicuous to decrease the likelihood they might choose the wrong drug from the shelf or computer screen. Research has supported this. FDA supports it and has asked manufacturers to do this for certain products. So drugs like hydrOXYzine and hydrALAzine, the subject of the case report sent to us last week, will be less likely to be confused. It's likely that you will notice this strange configuration sooner or later on labels accompanying your prescriptions. So now you know why.  A complete list of drug names with "tall man" letters is on our website.

To check out more Check Up items go to www.philly.com/checkup